Safety Labeling Update for Codeine Use in Children

Share this article:

The FDA is updating the public about new actions to address reports of deaths that have occurred post-operatively in children with obstructive sleep apnea who received codeine for pain relief following a tonsillectomy and/or adenoidectomy.

In August 2012, the FDA announced it was conducting a safety review on the safety of codeine in these children. Analyses showed they had evidence of being ultra-rapid metabolizers of codeine, which is an inherited ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.

A new Boxed Warning will be added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy. A contraindication will be added to restrict codeine from being used in this setting. In addition, the Warnings/Precautions, Pediatric Use, and Patient Counseling Information sections of the label will also be updated.

Healthcare professionals are to prescribe an alternate analgesic for post-operative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. Parents and caregivers are to seek medical attention immediately if their child shows signs of unusual sleepiness, confusion, or difficult or noisy breathing.

For more information call (800) 332-1088 or visit http://www.fda.gov/downloads/Drugs/DrugSafety/UCM339116.pdf
Share this article:

Related Resources

close

Next Article in Safety Alerts and Recalls